Forums


Medications & Prescription Treatment

Olanzapine (Zyprexa) as a preventative?

  • By RachelRoo

    Hi everybody!

    My neuro just prescribed me olanzapine as a new attempt to find a preventative that might work for me. It’s off label, the drug is typically a mood stablizer but there is evidence that it can help alleviate migraines for some who have had trouble with other preventatives. I’m a tough case apparently, I’ve been on Topamax and Cymbalta for years but lately they’ve stopped working. That isn’t atypical in my history, often something works for a few months or a few years and pushes me back to episodic and then slowly over time the headaches creep back up again, happening more and more often.

    Has anyone else been prescribed this drug as a preventative and had success? What was your experience like? I know there are serious warnings about weight gain as a side effect which has me concerned, especially since I already have ‘Lose 30 pounds’ on my Winter to Spring ‘to do’ list.

    I’d love to hear from members of the community who have walked this road before if anyone has.

    Reply Created with Sketch. reply
  • By RachelRoo

    Hi Again everybody<

    Alas it seems this was not the magic bullet, or a helpful bullet. I haven’t even been on it long enough to know if it will help with the headaches but I do know it makes me feel completely out of it. Dull and foggy, and it is holding me back at work. I have to be awesome when I am at work in order to keep my bosses pleased enough with me to forgive the missed days due to migraine as it is, so I can’t be slogging through this sleepy fog while I am here.

    I gave the doc a call today and imagine when he returns it we’ll be heading back to the drawing board. Oh well!

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi RachelRoo,

    I understand starting new medications is not easy, I can’t remember how many medications I’ve tried over the years. But, I do know it can take up to 90 days before we see an improvement in our attack frequency and severity when we start new medications AND during this time potential side effects may lessen.

    The thing is if we don’t give each medication a fair trial, we’ll never know which medication would have been the one to work. If possible, try giving this medication more time, you may be pleasantly surprised with the result.

    Keep us posted!

    Nancy

    Reply Created with Sketch. reply
  • By RachelRoo

    Hi Nancy!

    Thanks for your encouragement. Doctor and I decided to try Gabapentin again, I was on it years and years ago but our bodies can change and thus maybe it would work better now. I know that side effects fade and that 90 days is usually how long it takes to see if something is making a difference. I wish I could afford to wait the side effects out, but the drowsy/dopeyness just would not fly at work, and this year there is a lot of pressure on me.

    Reply Created with Sketch. reply